Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2011, 3:02 PM MST for Cochise County, Arizona. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2011, 3:02 PM MST (22:02 UTC)
- Expired
- Jul 8, 2011, 3:30 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:15 PM MST | HAIL 1 | Willcox, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806 WUUS55 KTWC 082202 SVRTWC AZC003-082230- /O.NEW.KTWC.SV.W.0037.110708T2202Z-110708T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 302 PM MST FRI JUL 8 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF WILLCOX... * UNTIL 330 PM MST * AT 253 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLCOX...AND MOVING NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3211 11004 3241 10989 3239 10966 3210 10970 TIME...MOT...LOC 2201Z 108DEG 5KT 3224 10982 $$ GL
2 follow-up statements
885 WWUS55 KTWC 082216 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 316 PM MST FRI JUL 8 2011 AZC003-082230- /O.CON.KTWC.SV.W.0037.000000T0000Z-110708T2230Z/ COCHISE AZ- 316 PM MST FRI JUL 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR NORTH CENTRAL COCHISE COUNTY... AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLCOX...MOVING NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3211 11004 3241 10989 3239 10966 3210 10970 TIME...MOT...LOC 2216Z 133DEG 9KT 3227 10982 $$ GL
034 WWUS55 KTWC 082228 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 328 PM MST FRI JUL 8 2011 AZC003-082237- /O.EXP.KTWC.SV.W.0037.000000T0000Z-110708T2230Z/ COCHISE AZ- 328 PM MST FRI JUL 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 330 PM MST... THE THUNDERSTORM NEAR THE WILLCOX AREA HAS WEAKENED BELOW SEVERE THRESHOLDS. HOWEVER...THIS STORM IS STILL PRODUCING HEAVY RAINFALL AND GUSTY WINDS IN THE WILLCOX AREA. LAT...LON 3211 11004 3241 10989 3239 10966 3210 10970 TIME...MOT...LOC 2227Z 133DEG 9KT 3229 10984 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 PM MST, 2 minutes earlier.
Area forecast discussion, Jul 8, 3:00 PM MST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 8 2011 .SYNOPSIS...MONSOONAL MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR PUSHING INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...THUNDERSTORMS THIS AFTERNOON HAVE BEEN PULSY AND ARE HUGGING THE MOUNTAINS. THE MORNING CLOUD COVER PLUS ISOLD LIGHT SHOWERS AND DEWPOINTS DROPPING INTO THE UPPER 40S HAVE KEPT TUCSON CLEAR OF STORMS. BEST UPPER LEVEL DIFFLUENCE IS EAST OF TUCSON ACROSS GRAHAM AND COCHISE COUNTIES. STILL THINKING THAT THE WEAK UPPER DISTURBANCE OVER NW SONORA MEXICO WILL BE A PLAYER TONIGHT...WITH AREAL FOCUS BEING EAST OF TUCSON. THUS HAVE KEPT AREAL COVERAGE WORDING EAST OF TUCSON...AND HAVE GONE WITH UNCERTAINTY SLIGHT CHANCE WORDING FOR TUCSON WEST. IF AN MCS CAN GET GOING THIS EVENING SOUTH OF THE BORDER...COULD SEE ISOLD STUFF PUSH IN FROM THE SOUTH OVERNIGHT. MODELS ARE PAINTING A VERY ACTIVE SATURDAY THROUGH MONDAY PERIOD. HOWEVER...EITHER SUNDAY OR MONDAY WILL START OFF THE DAY VERY GUNKED OVER THUS LIMITING DAYTIME HEATING RESULTING IN LITTLE AREAL COVERAGE OF STORMS. JUST NOT SURE WHICH DAY. BOTH NAM/ECMWF TEMP GUIDANCE INDICATING IT COULD BE MONDAY THAT TUCSON MIGHT SEE HIGHS ONLY IN THE LOWER 90S. HAVEN'T LEANED THAT WAY YET. NEED TO SEE IF THEY HOLD ON TO THIS IDEA OVER THE NEXT SEVERAL MODEL RUNS. 12Z GFS/ECMWF MODELS AT ODDS ON AMOUNT OF DRYING WILL TAKE PLACE MIDDLE PART OF NEXT WEEK AS UPPER TROF DEEPENS OVER THE WEST COAST. GFS PUTS US IN THE FIRST BIG BREAK OF THE SEASON WHILE ECMWF KEEPS DAILY ACTIVITY GOING INTO THE END OF NEXT WEEK. BASICALLY WENT WITH A COMPROMISE BETWEEN THE TWO. && .AVIATION...ISOLD/SCTD TS/SHRA WILL CONTINUE THRU 06Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER TSRA...ESPECIALLY EAST OF TUCSON. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SATURDAY. ALSO...SURFACE WIND GENERALLY LESS THAN 10 KTS INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 12:08 PM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1208 PM MST FRI JUL 8 2011 AZZ503-504-506>515-090600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1208 PM MST FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-090600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1208 PM MST FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND INTO EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 7, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 7, 5:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 7, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 7, 6:05 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 7, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 63 min |
| Jul 7, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 7, 6:39 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 53 min |
| Jul 7, 6:48 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 7, 8:58 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 107 min |
| Jul 8, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.